Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2008, 4:43 PM CDT for 4 counties in Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 4:43 PM CDT (21:43 UTC)
- Expired
- May 29, 2008, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Carver County, MN, Le Sueur County, MN, Scott County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:00 PM CDT | HAIL 1 | 3 Sw Belle Plaine, MN | AT HIGHWAY 169 AND COUNTY ROAD 60. |
| May 29, 5:02 PM CDT | HAIL 1.75 | Belle Plaine, MN | REPORTED ON CEDAR ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 292143
SVRMPX
MNC019-079-139-143-292215-
/O.NEW.KMPX.SV.W.0037.080529T2143Z-080529T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CARVER COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHWESTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
EASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...
NORTH CENTRAL LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 515 PM CDT
* AT 438 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF HENDERSON...OR ABOUT 8 MILES SOUTHEAST OF
GAYLORD...AND MOVING NORTHEAST AT 48 MPH.
* LOCATIONS IMPACTED INCLUDE...
HENDERSON...
BELLE PLAINE...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4479 9379 4459 9354 4447 9395 4446 9411
4451 9420
TIME...MOT...LOC 2143Z 233DEG 41KT 4450 9406
$$
KAT2 follow-up statements
000
WWUS53 KMPX 292156
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT THU MAY 29 2008
MNC019-079-139-143-292215-
/O.CON.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
CARVER MN-SCOTT MN-SIBLEY MN-LE SUEUR MN-
456 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL LE SUEUR...EAST CENTRAL SIBLEY...SOUTHWESTERN SCOTT
AND SOUTH CENTRAL CARVER COUNTIES...
AT 451 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS SEVERE
THUNDERSTORM WAS LOCATED NEAR HENDERSON...AND MOVING NORTHEAST AT 48
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE ST
BENEDICT...HELENA...HENDERSON...COLOGNE AND BELLE PLAINE. THE
SECTION OF HIGHWAY 169 BETWEEN HENDERSON AND JORDAN WILL ALSO BE
AFFECTED.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4455 9406 4479 9379 4472 9371 4459 9354
4447 9395
TIME...MOT...LOC 2156Z 236DEG 42KT 4458 9387
$$
KAT000
WWUS53 KMPX 292203
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU MAY 29 2008
MNC079-292213-
/O.CAN.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
LE SUEUR MN-
503 PM CDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LE SUEUR COUNTY
IS CANCELLED...
DOPPLER RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE
WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 4460 9389 4475 9375 4463 9360 4462 9359
4459 9354 4455 9383
TIME...MOT...LOC 2203Z 237DEG 43KT 4462 9374
$$
MNC019-139-143-292215-
/O.CON.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
CARVER MN-SCOTT MN-SIBLEY MN-
503 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EXTREME NORTHEASTERN SIBLEY...WEST CENTRAL SCOTT AND EXTREME
SOUTH CENTRAL CARVER COUNTIES...
AT 459 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS SEVERE THUNDERSTORM
WAS LOCATED 3 MILES SOUTHWEST OF BELLE PLAINE...AND MOVING NORTHEAST
AT 49 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE ST BENEDICT AND BELLE PLAINE.
HIGHWAY 169 FROM JUST SOUTH OF BELLE PLAINE TO JORDAN WILL ALSO BE
AFFECTED BY THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4460 9389 4475 9375 4463 9360 4462 9359
4459 9354 4455 9383
TIME...MOT...LOC 2203Z 237DEG 43KT 4462 9374
$$
KATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 29, 3:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT THU MAY 29 2008
.DISCUSSION...
STRONGEST MOISTURE FEED ALONG WITH ML-CAPE RIDGE IS BUILDING WELL
WEST OF OUR CWA...OR IN ADVANCE OF SURFACE LOW PRESSURE OVER
COLORADO. EARLIER CONVECTION HAS LAID DOWN A BOUNDARY FROM WEST
CENTRAL IOWA NORTHWEST INTO EXTREME SOUTHEASTERN SOUTH DAKOTA.
VISIBLE SATELLITE DOES PROVIDE SOME HINTS ON SAID BOUNDARY...BUT
SURFACE OBSERVATIONS ARE JUST AS USEFUL IN LOCATING THE BOUNDARY.
AT THIS POINT...WE WOULD STILL ANTICIPATE A CONVECTIVE SYSTEM TO
FIRE UP OVER NORTHEAST NEBRASKA INTO SOUTHEAST SOUTH DAKOTA LATE
THIS AFTERNOON AND THIS SAME CONVECTIVE SYSTEM BEING THE MAIN
PLAYER IN TERMS OF GENERATING HEAVY RAINFALL OVER OUR FAR SOUTHERN
COUNTIES OVERNIGHT. ALTHOUGH THIS CONVECTIVE SYSTEM MAY END UP
TRACKING SOUTH OF OUR FLASH FLOOD WATCH...THE 12Z 40 KM NAM DOES
DRIVE PWAT VALUES TO 1.75 INCHES ACROSS SOUTHERN MN BY THIS 03Z
AND THIS LEVEL OF MOISTURE IS CERTAINLY CONSISTENT WITH FLASH
FLOOD PRODUCING RAINFALL...ESPECIALLY IF THE TRAIN ECHO EFFECT WE
ANTICIPATE SETS UP. LOW LEVEL MOISTURE FLUX FROM THE SOUTHWEST
SIDE OF DEVELOPING CONVECTION IS CERTAINLY WHAT ONE WOULD LOOK FOR
IN TERMS OF TRAINING ECHOES DUE TO A BACK-BUILDING MECHANISM FOR
SAID CONVECTION. LOOKS LIKE MORE STORMS NEXT WEEK.
&&
.AVIATION.../18Z TAF ISSUANCE/
SCT/BKN TRW WILL REDEVELOP THIS AFTERNOON/EVENING ACROSS MUCH OF THE
AREA. BEST SHOT OF THUNDER APPEARS AT KRWF-KMSP-KEAU-KRNH LATE THIS
AFTERNOON/EARLY EVENING...AS H85 FRONT LIFTS NORTHEAST. STRONG
MOISTURE SURGE INTO THIS REGION AS WELL. AS SURFACE LOW TRACK EAST
ACROSS IA/SRN MN SHOULD SEE IFR CIGS CONTINUE/EXPAND SOUTHEAST OVER
THE AREA. FOG MAY BECOME MORE OF A PROBLEM AS WELL...ESPECIALLY
OVER NORTHERN TAF SITES...WHERE LOWER VSBYS WERE INCLUDED. SOME
IMPROVEMENT ANTICIPATED IN CIG/VSBYS AS WINDS SHIFT MORE NWLY FRI
MORNING.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&Hazardous weather outlook, May 29, 12:18 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT THU MAY 29 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1218 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON AND OVERNIGHT. THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A LOW PRESSURE AREA AND WARM FRONT WILL APPROACH SOUTHWEST MINNESOTA THIS EVENING... AND MOVE NEAR SOUTH CENTRAL MINNESOTA AND INTO SOUTHWEST WISCONSIN OVERNIGHT. THIS WILL PLACE THE GREATEST RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA...GENERALLY SOUTH OF A LINE FROM NEW ULM TO OWATONNA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG WITH THE SEVERE POTENTIAL... HEAVY RAIN IS ALSO LIKELY. SOME HAIL WILL ALSO BE POSSIBLE INTO PARTS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE IN THE FORECAST FRIDAY AND SATURDAY...AND THEN AGAIN ON MONDAY INTO TUESDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO BE ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.
In the hours before
Special weather statement, May 29, 4:26 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 426 PM CDT THU MAY 29 2008 MNZ067-069-075-076-292215- LE SUEUR-NICOLLET-SCOTT-SIBLEY- 426 PM CDT THU MAY 29 2008 ...SIGNIFICANT WEATHER ALERT FOR LE SUEUR...NICOLLET...SCOTT AND SIBLEY COUNTIES UNTIL 515 PM CDT... AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF COURTLAND. THIS STORM WAS MOVING NORTHEAST AT 48 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... KLOSSNER. NEW SWEDEN. NORSELAND. RUSH RIVER. LE SUEUR. HENDERSON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:17 AM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Faribault, Freeborn, Martin, Steele and 2 more | 16 hr |
| May 29, 5:06 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 24 min |
| May 29, 5:24 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 19 min |
| May 29, 5:55 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.